Doctors Lounge - Pharmacy Answers
"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."
Forum Name: Pharmacy & Drug Topics
|kindaoverweight - Fri Mar 12, 2004 4:07 am|
I am 19 years old. I am male and I am overweight (Height: 167cm, Weight: 80kg and BMI of approximately 29).
I consulted a doctor about 2 months ago (in fact, it was he who told me i was overweight.. went in to see him due to fever).
He prescribed me with a medicine called Xenical. I was asked to take one before lunch and another before dinner. I was told by people that after having Xenical, i would have oily stools and fat *leaking* without me even knowing it. That freaked me out. So it has been 2 months now, and i have not even started taking them.
Should I take them (bearing in mind the fact that i have a BMI of 29 - not sure whether or not thats severe)? Would everyone using Xenical be suffering from the aforementioned side effects?
|kindaoverweight - Mon Mar 15, 2004 6:34 pm|
Please help. :(
|Dr. Yasser Mokhtar - Mon Mar 15, 2004 9:18 pm|
Thank you very much for using our website.
Orlistat or xenical is a drug that is being used recently to help obese patients lose weight and then maintain their weight. It has to be given in addition to a low fat diet.
Your body mass index according to the information that you procided is 28.6 kg/m2. You are not obese, you are overweight but towards the high side of being overweight. Have you tried any thing else to help you lose weight like dieting or exercising?
If you don't have any other diseases such as diabetes or hypertension or high cholesterol, then there is no indication for xenical till you become obese. It is indicated in patients with body mass index > 30 kg/m2 or body mass index > 27 kg/m2 in the presence of the above mentioned conditions.
This drug works by making the body not absorb fat, and in the clinical studies it caused primarily gastrointestinal symptoms including oily stools, oily spotting and increased flatus and defecation. During the studies, about 9% of the patients taking orlistat stopped taking it because of these side effects. Not every body developed the side effects and not everybody who developed these side effects stopped taking the drug as the side effects were not so severe in their case.
In your case, if you want to take the drug, you can start taking it and see if you develop any of these side effects, if you develop side effects and if those side effects are so severe you can stop taking the drug.
Once more, thank you very much for using our website https://doctorslounge.com and i hope that this information helped.
Yasser Mokhtar, M.D.
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.